Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 270, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 13, 2018, 4:17 PM MDT for San Miguel County, New Mexico. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2018, 4:17 PM MDT (22:17 UTC)
- Expired
- Aug 13, 2018, 5:00 PM MDT
- In force
- 43 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County San Miguel County, NM
The radar
The Albuquerque radar (KABX), 139 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -248 J/kg
- Mixed-layer LCL
- 1895 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
652
WUUS55 KABQ 132217
SVRABQ
NMC047-132300-
/O.NEW.KABQ.SV.W.0270.180813T2217Z-180813T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
417 PM MDT MON AUG 13 2018
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
West central San Miguel County in northeastern New Mexico...
* Until 500 PM MDT.
* At 417 PM MDT, a severe thunderstorm was located near Tecolote, or
9 miles southwest of Las Vegas, moving south at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Las Vegas, Romeroville, Tecolote, Chapelle, Ojitos Frios, San
Geronimo, San Pablo and Los Montoyas.
This includes Interstate 25 between Mile Markers 322 and 343.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Accumulations of hail on roads can create very slick and hazardous
driving conditions.
&&
LAT...LON 3560 10542 3561 10523 3536 10520 3538 10549
TIME...MOT...LOC 2217Z 358DEG 11KT 3550 10534
HAIL...1.00IN
WIND...60MPH
$$
CA2 follow-up statements
879
WWUS55 KABQ 132232
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
432 PM MDT MON AUG 13 2018
NMC047-132300-
/O.CON.KABQ.SV.W.0270.000000T0000Z-180813T2300Z/
San Miguel-
432 PM MDT MON AUG 13 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR WEST CENTRAL SAN MIGUEL COUNTY...
At 432 PM MDT, a severe thunderstorm was located near Ribera, or 14
miles southwest of Las Vegas, moving south at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Tecolote, Chapelle and Ojitos Frios.
This includes Interstate 25 between Mile Markers 322 and 340.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
Accumulations of hail on roads can create very slick and hazardous
driving conditions.
&&
LAT...LON 3553 10544 3552 10522 3536 10524 3538 10549
TIME...MOT...LOC 2232Z 012DEG 14KT 3543 10538
HAIL...1.00IN
WIND...60MPH
$$
CA384
WWUS55 KABQ 132253
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
453 PM MDT MON AUG 13 2018
NMC047-132303-
/O.EXP.KABQ.SV.W.0270.000000T0000Z-180813T2300Z/
San Miguel-
453 PM MDT MON AUG 13 2018
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL SAN MIGUEL COUNTY
WILL EXPIRE AT 500 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore the warning will be
allowed to expire. However small hail, gusty winds and heavy rain
are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Albuquerque.
LAT...LON 3553 10544 3552 10522 3536 10524 3538 10549
TIME...MOT...LOC 2253Z 358DEG 11KT 3538 10538
$$
CAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:10 PM MDT, 1 hour 7 minutes earlier.
Area forecast discussion, Aug 13, 3:10 PM MDT, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 310 PM MDT Mon Aug 13 2018 .SYNOPSIS... High pressure aloft centered just west of New Mexico will gradually shift eastward through mid-week becoming centered squarely over central sections of the state by Wednesday. At the same time, a weak boundary is expected to sag into northeast New Mexico later Tuesday. This will create a favorable environment for a few strong to briefly severe storms the next few days. Otherwise, thunderstorms that form over and near the higher terrain will slowly move toward the south or southeast through Tuesday before steering winds become even weaker for Wednesday and Thursday. Daytime temperatures will remain a little above normal, especially Wednesday. The upper high should weaken for the latter half of the week allowing for increased shower and thunderstorm coverage especially on Friday and Friday night. Drier air could limit storm coverage by Sunday with the best chances across southern and eastern New Mexico. && .DISCUSSION... Closed low vicinity of the western OK panhandle slowly pivoting eastward but still slower with a deeper/better defined circulation than what the latest models have depicted. Farther west, main upper high center just west of the Four Corners. Resultant north to south steering flow continues over much of the area. Convective parameters across the eastern high plains /MU CAPE 2000-2500 J/kg/ much more favorable going into the rest of the afternoon/evening, especially the northeast where surface dew points have recovered from yesterday's drying episode. The latest HRRR suggests a few strong to briefly severe storms possible, especially along/just west of the Pecos River Valley from Santa Rosa to Ft Sumner to north of Roswell. Elsewhere, will monitor convection rolling toward the south off the higher terrain with areas along the immediate east slopes, the upper RGV and northwest third, and upper Gila most favored. Models similar showing building 500mb heights over the area Tuesday- Tuesday night as the upper high shifts eastward. This should limit overall coverage a tad except across the northeast where a southward-sagging boundary is expected to bolster storm coverage there beneath a weak northwest flow aloft. Lighter steering winds would keep central/western valleys pretty quiet until late day or evening with outflow boundary interactions key. Mid- to upper- level ridge axis then takes on a NW to SE orientation over New Mexico Wednesday and Wednesday night. This will favor the northeast and southwest quarters of the area for the most vigorous/persistent convection and would not be surprised if a few strong/severe storms cross the the northeast highlands/far northeast plains. We'll be watching the progress of an inverted trough that may impact far southwest areas of the state and the NAM is quite bullish on QPF vice the GFS/ECMWF. Main focus in the extended periods is the approach of a shortwave trough that translates eastward over the Great Basin Friday and toward the central Rockies Friday night. This will effectively weaken the upper high over our area and force any defined center east/south with enough weakness in the ridge to allow a decent sub-tropical plume to focus northward with some interplay with some weak large- scale forcing for ascent especially northern areas. Drying then indicated the follow with the best storm chances shifting to the east and south by Sunday. KJ && .FIRE WEATHER... No critical fire weather conditions anticipated through the upcoming weekend. Overnight humidity recoveries will generally be good to excellent, but there will be only fair recoveries far northwest New Mexico. Locally fair to poor ventilation central and east Tuesday, with some improvement Wednesday, then areas of poor rates forecast for the west and north Thursday and Friday. With high pressure aloft moving over Arizona and New Mexico, storm motion through tonight will be generally from north to south, except in the northeast where it will be more from northwest to southeast. Showers and storms which fire over the higher terrain will drift down into the lower elevations this evening and into the northeast and east central plains. The storms in the plains will be aided by a frontal/outflow boundary tonight but short term models indicate this activity will diminish after midnight. Tuesday through Wednesday, low level easterly flow will support moisture in the east, while the Rio Grande Valley will experience a burst of east winds during the evenings which helps slosh moisture westward. Therefore, showers and thunderstorms will likely be more widespread Tuesday and Wednesday afternoons and evenings. Storm motion may become slower and more erratic, increasing the potential for heavy rainfall. Highs will be within a few degrees of normal. The upper high center may wobble to the southeast of New Mexico late this week, then re-form and/or strengthen back to our west early next week. A stronger front is forecast to push into eastern New Mexico Sunday night/Monday. Thursday through Saturday look fairly active with scattered to numerous showers and thunderstorms, although drier air may inhibit convection over the far northwest corner. && .AVIATION... 18Z TAF CYCLE Upper high center to drift to AZ and wrn NM next 12 to 24 hrs. Convection to initiate over the higher terrain aft 18Z then increase in coverage as cells generally move from north to south, and eventually onto the lower elevations aft 21Z and through 14/02Z. Convection may also become more widespread aft 14/00Z along a surface/outflow boundary over ne/east central NM. Brief MVFR cigs/vsbys along with small hail and wnd gusts to around 40kt possible with the stronger storms. Convection is forecast to diminish aft 14/06Z. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 60 94 64 94 / 30 10 10 20 Dulce........................... 48 91 51 91 / 30 30 20 30 Cuba............................ 55 90 56 89 / 40 20 30 40 Gallup.......................... 54 92 56 89 / 30 10 20 40 El Morro........................ 52 85 53 82 / 20 30 20 60 Grants.......................... 55 89 56 87 / 10 20 20 50 Quemado......................... 55 86 57 83 / 30 20 30 60 Glenwood........................ 62 89 63 87 / 20 40 40 60 Chama........................... 46 83 49 83 / 60 40 30 50 Los Alamos...................... 59 84 61 83 / 30 20 50 50 Pecos........................... 56 81 57 81 / 40 20 50 50 Cerro/Questa.................... 49 81 51 81 / 40 30 40 60 Red River....................... 43 69 46 69 / 50 40 50 60 Angel Fire...................... 37 76 42 74 / 40 40 40 50 Taos............................ 49 86 52 87 / 40 20 30 50 Mora............................ 50 80 51 80 / 40 30 50 60 Espanola........................ 57 90 60 90 / 30 20 30 40 Santa Fe........................ 58 84 60 83 / 30 20 40 40 Santa Fe Airport................ 56 88 59 88 / 20 20 40 30 Albuquerque Foothills........... 63 91 64 91 / 20 20 50 30 Albuquerque Heights............. 65 92 67 92 / 10 10 30 30 Albuquerque Valley.............. 62 95 65 94 / 10 10 30 30 Albuquerque West Mesa........... 63 94 65 93 / 20 10 30 30 Los Lunas....................... 61 95 62 94 / 20 10 20 20 Rio Rancho...................... 63 94 65 93 / 20 10 30 30 Socorro......................... 65 94 67 94 / 10 10 20 30 Sandia Park/Cedar Crest......... 58 85 59 85 / 20 20 50 40 Tijeras......................... 59 88 60 87 / 20 20 50 40 Moriarty/Estancia............... 52 89 55 88 / 20 10 50 40 Clines Corners.................. 56 85 57 85 / 30 20 40 40 Gran Quivira.................... 56 88 58 87 / 10 20 40 40 Carrizozo....................... 62 87 63 87 / 20 20 30 40 Ruidoso......................... 56 81 56 81 / 20 40 30 40 Capulin......................... 52 80 54 82 / 5 10 30 50 Raton........................... 52 84 54 86 / 5 20 40 50 Springer........................ 52 87 54 87 / 5 10 30 40 Las Vegas....................... 52 81 53 81 / 30 20 40 40 Clayton......................... 57 86 58 88 / 20 5 10 20 Roy............................. 55 85 58 84 / 20 10 30 30 Conchas......................... 62 93 64 94 / 30 5 20 20 Santa Rosa...................... 61 91 64 92 / 30 5 20 20 Tucumcari....................... 63 93 65 95 / 30 5 20 20 Clovis.......................... 62 89 64 91 / 20 10 10 20 Portales........................ 62 91 63 93 / 20 10 5 20 Fort Sumner..................... 66 92 68 94 / 20 5 10 20 Roswell......................... 66 96 69 97 / 20 5 5 10 Picacho......................... 63 88 65 89 / 20 10 10 20 Elk............................. 60 83 60 84 / 20 20 20 20 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 41
Hazardous weather outlook, Aug 13, 4:28 AM MDT, 11 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 428 AM MDT Mon Aug 13 2018 NMZ501>540-141100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 428 AM MDT Mon Aug 13 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight A few thunderstorms will be capable of producing locally heavy rainfall this afternoon and evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The risk of locally heavy rainfall will persist. A significant uptick in thunderstorm coverage and rainfall intensity is expected Wednesday through Saturday. There will be a marginal risk of severe thunderstorms across northeast areas Wednesday, and possibly again daily through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 44
In the hours before
Special weather statement, Aug 13, 3:19 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
319 PM MDT MON AUG 13 2018
NMZ502-505-132145-
Chuska Mountains-West Central Plateau-
319 PM MDT MON AUG 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MCKINLEY COUNTY
UNTIL 345 PM MDT...
At 319 PM MDT, Doppler radar was tracking a strong thunderstorm over
Rock Springs, or 8 miles northwest of Gallup, moving south at 10 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.
Locations impacted include...
Gallup, Yah-Ta-Hey, Rock Springs, Manuelito, Mentmore, Allison,
Gamerco, Tse Bonito, Twin Lakes and Window Rock.
This includes Interstate 40 between Mile Markers 1 and 27.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3570 10904 3572 10880 3561 10871 3560 10872
3556 10870 3556 10869 3557 10867 3553 10864
3536 10904
TIME...MOT...LOC 2119Z 341DEG 10KT 3562 10881
CASpecial weather statement, Aug 13, 3:41 PM MDT, 36 minutes before
Special Weather Statement National Weather Service Albuquerque NM 341 PM MDT MON AUG 13 2018 NMZ515-529-132230- Northeast Highlands-East Slopes Sangre de Cristo Mountains- 341 PM MDT MON AUG 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN MIGUEL COUNTY UNTIL 430 PM MDT... At 340 PM MDT, Doppler radar was tracking a strong thunderstorm over Montezuma, or near Las Vegas, moving south at 10 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain and frequent and dangerous cloud to ground lightning will also be possible with this storm. Locations impacted include... Las Vegas, Romeroville, Montezuma, El Porvenir, Storrie Lake State Park, Ojitos Frios, San Geronimo, Mineral Hill, San Pablo and Gallinas. This includes Interstate 25 between Mile Markers 337 and 349. This storm may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3572 10539 3573 10521 3549 10516 3545 10547 TIME...MOT...LOC 2140Z 011DEG 10KT 3563 10531 CA
Special weather statement, Aug 13, 3:45 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
345 PM MDT MON AUG 13 2018
NMZ505-132230-
West Central Plateau-
345 PM MDT MON AUG 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MCKINLEY COUNTY
UNTIL 430 PM MDT...
At 345 PM MDT, Doppler radar was tracking a strong thunderstorm over
Manuelito, or 16 miles southwest of Gallup, moving south at 10 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.
Locations impacted include...
Lupton and Manuelito.
This includes Interstate 40 between Mile Markers 1 and 12.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3548 10905 3550 10904 3551 10890 3526 10884
3525 10905
TIME...MOT...LOC 2145Z 004DEG 9KT 3541 10900
CAThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 6:02 PM MDT | Special Weather Statement | ABQ | Sandoval | 43 min |
| Aug 12, 6:18 PM MDT | Special Weather Statement | ABQ | Rio Arriba | 57 min |
| Aug 12, 9:34 PM MDT | Areal Flood Advisory | ABQ | Cibola | 3 hr |
| Aug 13, 3:02 PM MDT | Areal Flood Advisory | ABQ | Colfax | 118 min |
| Aug 13, 3:19 PM MDT | Special Weather Statement | ABQ | McKinley | 26 min |
| Aug 13, 3:41 PM MDT | Special Weather Statement | ABQ | San Miguel | 49 min |
| Aug 13, 4:15 PM MDT | Areal Flood Advisory | ABQ | San Miguel | 2 hr |
| Aug 13, 4:55 PM MDT | Special Weather Statement | ABQ | Santa Fe | 35 min |
| Aug 13, 5:44 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 2 hr |
| Aug 13, 5:58 PM MDT | Special Weather Statement | ABQ | Harding | 47 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.